Journal of Mathematical Biology

, Volume 65, Issue 2, pp 309–348 | Cite as

On a new perspective of the basic reproduction number in heterogeneous environments



Although its usefulness and possibility of the well-known definition of the basic reproduction number R 0 for structured populations by Diekmann, Heesterbeek and Metz (J Math Biol 28:365–382, 1990) (the DHM definition) have been widely recognized mainly in the context of epidemic models, originally it deals with population dynamics in a constant environment, so it cannot be applied to formulate the threshold principle for population growth in time-heterogeneous environments. Since the mid-1990s, several authors proposed some ideas to extend the definition of R 0 to the case of a periodic environment. In particular, the definition of R 0 in a periodic environment by Bacaër and Guernaoui (J Math Biol 53:421–436, 2006) (the BG definition) is most important, because their definition of periodic R 0 can be interpreted as the asymptotic per generation growth rate, which is an essential feature of the DHM definition. In this paper, we introduce a new definition of R 0 based on the generation evolution operator (GEO), which has intuitively clear biological meaning and can be applied to structured populations in any heterogeneous environment. Using the generation evolution operator, we show that the DHM definition and the BG definition completely allow the generational interpretation and, in those two cases, the spectral radius of GEO equals the spectral radius of the next generation operator, so it gives the basic reproduction number. Hence the new definition is an extension of the DHM definition and the BG definition. Finally we prove a weak sign relation that if the average Malthusian parameter exists, it is nonnegative when R 0 > 1 and it is nonpositive when R 0 < 1.


Structured population Basic reproduction number Next generation operator Generation evolution operator Generation distribution 

Mathematics Subject Classification (2000)

92D30 92D25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bacaër N (2007) Approximation of the basic reproduction number R 0 for vector-borne diseases with a periodic vector population. Bull Math Biol 69: 1067–1091MathSciNetMATHCrossRefGoogle Scholar
  2. Bacaër N (2009) Periodic matrix population models: growth rate, basic reproduction number, and entropy. Bull Math Biol 71: 1781–1792MathSciNetMATHCrossRefGoogle Scholar
  3. Bacaër N, Abdurahman X (2008) Resonance of the epidemic threshold in a periodic environment. J Math Biol 57: 649–673MathSciNetMATHCrossRefGoogle Scholar
  4. Bacaër N, Ait Dads EH (2011a) Genealogy with seasonality, the basic reproduction number, and the influenza pandemic. J Math Biol 62: 741–762MathSciNetMATHCrossRefGoogle Scholar
  5. Bacaër N, Ait Dads EH (2011b) On the biological interpretation of a definition for the parameter R 0 in periodic population models (submitted)Google Scholar
  6. Bacaër N, Guernaoui S (2006) The epidemic threshold of vector-borne diseases with seasonality. J Math Biol 53: 421–436MathSciNetMATHCrossRefGoogle Scholar
  7. Bacaër N, Ouifki R (2007) Growth rate and basic reproduction number for population models with a simple periodic factor. Math Biosci 210: 647–658MathSciNetMATHCrossRefGoogle Scholar
  8. Caswell H (2001) Matrix population models: construction, analysis and interpretation, 2nd edn. Sinauer Ass., SunderlandGoogle Scholar
  9. Diekmann O, Heesterbeek JAP (2000) Mathematical epidemiology of infectious diseases: model building, analysis and interpretation. Wiley, ChichesterGoogle Scholar
  10. Diekmann O, Heesterbeek JAP, Metz JAJ (1990) On the definition and the computation of the basic reproduction ratio R 0 in models for infectious diseases in heterogeneous populations. J Math Biol 28: 365–382MathSciNetMATHCrossRefGoogle Scholar
  11. Diekmann O, Gyllenberg M, Metz JAJ, Thieme HR (1998) On the formulation and analysis of general deterministic structured population models I. Linear theory. J Math Biol 36: 349–388MathSciNetMATHCrossRefGoogle Scholar
  12. Diekmann O, Heesterbeek JAP, Roberts MG (2010) The construction of next-generation matrices for compartmental epidemic models. J R Soc Interface 6 7(47): 873–885CrossRefGoogle Scholar
  13. Dublin LI, Lotka AJ (1925) On the true rate of natural increase. J Am Stat Assoc New Series 150(20): 305–339Google Scholar
  14. Hartman P (2002) Ordinary differential equations, 2nd edn. SIAM, PhiladelphiaMATHCrossRefGoogle Scholar
  15. Heesterbeek JA (2002) A brief history of R 0 and a recipe for its calculation. Acta Biotheor 50: 189–204CrossRefGoogle Scholar
  16. Heesterbeek JAP, Roberts MG (1995a) Threshold quantities for helminth infections. J Math Biol 33: 415–434MathSciNetMATHCrossRefGoogle Scholar
  17. Heesterbeek JAP, Roberts MG (1995b) Threshold quantities for infectious diseases in periodic environments. J Biol Syst 3(3): 779–787CrossRefGoogle Scholar
  18. Heijmans HJAM (1986) The dynamical behaviour of the age-size-distribution of a cell population. In: Metz JAJ, Diekmann O (eds) The dynamics of physiologically structured populations. Lect Notes Biomath, vol 68. Springer, Berlin, pp 185–202Google Scholar
  19. Inaba H (1989) Weak ergodicity of population evolution processes. Math Biosci 96: 195–219MathSciNetMATHCrossRefGoogle Scholar
  20. Inaba H (1990) Threshold and stability results for an age-structured epidemic model. J Math Biol 28: 411–434MathSciNetMATHCrossRefGoogle Scholar
  21. Inaba H (1992) Strong ergodicity for perturbed dual semigroups and application to age-dependent population dynamics. J Math Anal Appl 165(1): 102–132MathSciNetMATHCrossRefGoogle Scholar
  22. Inaba H, Nishiura H (2008a) The basic reproduction number of an infectious disease in a stable population: the impact of population growth rate on the eradication threshold. Math Model Nat Phenom 3(7): 194–228MathSciNetCrossRefGoogle Scholar
  23. Inaba H, Nishiura H (2008b) The state-reproduction number for a multistate class age structured epidemic system and its application to the asymptomatic transmission model. Math Biosci 216: 77–89MathSciNetMATHCrossRefGoogle Scholar
  24. Jagers P, Nerman O (1985) Branching processes in periodically varying environment. Ann Probab 13: 254–268MathSciNetMATHCrossRefGoogle Scholar
  25. Kato T (1984) Perturbation theory for linear operators. Springer, BerlinMATHGoogle Scholar
  26. Lotka AJ (1928) The progeny of a population element. Am J Hygiene 8: 875–901Google Scholar
  27. Lotka AJ (1929) The spread of generations. Hum Biol 1(3): 305–320Google Scholar
  28. Lotka AJ (1998) Analytical theory of biological populations. The Plenum Series on Demographic Methods and Population Analysis. Plenum Press, New York. English translation from the French original edition Théorie Analytique des Associations Biologiques. Deuxième Partie: Analyse Démographique avec Application Particulière è l’Espèce Humaine. Actualités Scientifiques et Industrielles, No. 780. Hermann et Cie, Paris (1939)Google Scholar
  29. Marek I (1962) Iterations of linear bounded operators in non self-adjoint eigenvalue problems and Kellogg’s iteration process. Czech Math J 12: 536–554MathSciNetGoogle Scholar
  30. Marek I (1970) Frobenius theory of positive operators: comparison theorems and applications. SIAM J Appl Math 19: 607–628MathSciNetMATHCrossRefGoogle Scholar
  31. Michel P, Mischler S, Perthame B (2005) General relative entropy inequality: an illustration on growth models. J Math Pures Appl 84: 1235–1260MathSciNetMATHGoogle Scholar
  32. Nishiura H, Inaba H (2007) Discussion: emergence of the concept of the basic reproduction number from mathematical demography. J Theor Biol 244: 357–364CrossRefGoogle Scholar
  33. Nishiura H, Dietz K, Eichner M (2006) The earliest notes on the reproduction number in relation to herd immunity: Theophil Lotz and smallpox vaccination. J Theor Biol 241: 964–967CrossRefGoogle Scholar
  34. Sawashima I (1964) On spectral properties of some positive operators. Nat Sci Report Ochanomizu Univ 15: 53–64MathSciNetMATHGoogle Scholar
  35. Schaefer HH, Wolff MP (1999) Topological vector spaces, 2nd edn. Springer, New YorkMATHCrossRefGoogle Scholar
  36. Thieme HR (1984) Renewal theorems for linear periodic Volterra integral equations. J Integr Equ 7: 253–277MathSciNetMATHCrossRefGoogle Scholar
  37. Thieme HR (2009) Spectral bound and reproduction number for infinite-dimensional population structure and time heterogeneity. SIAM J Appl Math 70(1): 188–211MathSciNetMATHCrossRefGoogle Scholar
  38. Wang W, Zhao XQ (2008) Threshold dynamics for compartmental epidemic models in periodic environments. J Dyn Differ Equ 20: 699–717MATHCrossRefGoogle Scholar
  39. Widder DV (1946) The Laplace transform. Princeton University Press, PrincetonGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Graduate School of Mathematical SciencesUniversity of TokyoTokyoJapan

Personalised recommendations